Men who consume too much vitamin D… What symptoms appeared in the body? (Research)

Excessive intake of vitamin D, which is good for health, can actually cause bad symptoms. [사진=게티이미지뱅크]

Vitamin D supplementation is known for its many health benefits, from boosting the immune system to preventing cancer. However, such a good nutritional system is the same as the saying that too much is not enough, that is, too much is not enough.

This is because there have been case reports that excessive intake in excess of the recommended amount has a number of adverse effects on health. Clinically referred to as vitamin D overdose, the condition can cause serious health problems, according to researchers from the East Kent Hospitals University NHS Foundation Trust in the UK.

Researchers reported the case of a middle-aged man admitted to the hospital with recurrent vomiting and symptoms including nausea, abdominal pain, leg cramps, tinnitus, dry mouth, diarrhea and weight loss. The symptoms the man had been experiencing for three months began a month after starting the vitamin regimen recommended by a nutrition therapist. The regimen included more than 20 over-the-counter daily supplements.

The male patient had previously suffered from several health problems, including tuberculosis, an ear tumor, fluid accumulation in the brain, bacterial meningitis and chronic sinusitis (sinusitis), which prompted him to take vitamin therapy. He stopped taking supplements containing 50,000 mg of vitamin D daily when abnormal symptoms occurred, but the symptoms persisted. The recommended daily intake of vitamin D is about 600 mg.

When the team tested the man’s blood, they found that his calcium levels were very high, his magnesium levels were slightly elevated, and his vitamin D levels were about seven times higher than needed. An ultrasound and X-ray examination were performed, but nothing abnormal was found. However, acute renal (kidney) damage was found.

He was given intravenous fluids to flush out his body for eight days at the hospital. He also received treatment with bisphosphonates, which can strengthen bones or lower excessive blood calcium levels.

Two months after discharge, the test results showed that the calcium level was normal, but the vitamin D level was still abnormally high. “Considering the slow rotation (half-life of about two months) during the onset of vitamin D toxicity, symptoms can persist for several weeks,” said Dr.

You can get the recommended amount of vitamin D from sun exposure or supplements and eating certain foods, including tuna, sardines, salmon, beef liver, fortified milk, cereals, and orange juice. “People may not realize that it’s possible to overdose on vitamin D, and they may be unaware of the potential consequences of overdose,” the researchers said.

According to the research team, most symptoms of vitamin D overdose are due to excess calcium in the blood. These symptoms include drowsiness, confusion, apathy, psychosis, depression, lethargy, anorexia, abdominal pain, constipation, peptic ulcer, pancreatitis, high blood pressure, abnormal heartbeat, kidney failure, and kidney failure. It can also lead to inflammatory eye disease, stiff joints, and hearing loss.

This case report (Vitamin D intoxication and severe hypercalcaemia complicating nutritional supplements misuse) was published in BMJ Case Reports.

Correspondent Kwon Soon-il [email protected]

Copyrightⓒ ‘Honest knowledge for health’ Comedy.com (https://kormedi.com) / Unauthorized reproduction-redistribution prohibited

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.